How the Fear of Withdrawal Can Lead to Heroin Overdose

Many people who suffer from addiction to heroin do not seek help because they are afraid of going through withdrawal. Withdrawal symptoms can be very uncomfortable, even painful, especially for those who use large quantities of the drug or those who have used it over a long period of time.

Not seeking treatment for heroin addiction can be dangerous because there is always a possibility of overdose that could be fatal.

Symptoms of Heroin Withdrawal

Heroin users who attempt to stop using may begin to feel the effects of withdrawal within just a few hours and the most serious symptoms will develop on the second or third day of not using.

The symptoms of heroin withdrawal are often described as an extreme case of the flu. People may have body aches, cramps, insomnia, and hay fever-like symptoms. When withdrawal reaches its worst, the following symptoms may occur:

  • Anxiety and panic
  • Irritability or agitation
  • Stomach issues including nausea, vomiting, and constipation
  • Profuse sweating
  • Depression
  • Drug cravings

Depending on how the individual used heroin, and how much he or she used, withdrawal symptoms may range from feeling like a bad hangover to a life-threatening sickness.

It’s often very difficult for people who are addicted to heroin to stop using on their own because they know what will make the withdrawal symptoms subside – more heroin.

Detoxing from heroin and staying clean have the best chances of success when done in a heroin addiction recovery center where there is no option to begin using again.

The Danger of Heroin Overdose

The risk of a heroin overdose is always present for users. However, when people are trying to stop using and the withdrawal symptoms become severe, so much so that they believe that they cannot endure them any longer, they may use larger amounts of heroin than usual to stop the symptoms.

This can quickly lead to overdose.

Additionally, when a heroin user stops using for any length of time, his or her body will begin to recalibrate to account for the drug being gone.

If the individual then returns to using, his or her tolerance level may be different and when the same amount of the drug is used as before the period of abstinence, it may be too much and could cause an overdose.

When an overdose occurs, the person’s respiratory system will slow down until it arrests. The individual will lose consciousness, have pinpoint pupils, and may go into seizures.

While an overdose is happening, the person will not be able to call for help or respond to questions. If a medical intervention isn’t performed, it’s possible that the person may die.

For this reason, it is typically recommended that people who want to stop using heroin do so in a heroin addiction treatment facility, where their symptoms can be monitored and managed by medical professionals.

Heroin Overdoses Are Avoidable

Most heroin overdoses are totally avoidable, but users are so afraid of suffering through withdrawal symptoms that they alter how they use the drug and their bodies are not prepared to handle those changes.

In a heroin addiction treatment facility, there are doctors and other medical staff who can help manage withdrawal symptoms and offer encouragement and support.

If you or a loved one is struggling with heroin addiction and you are ready to stop, do so at a heroin rehab center for your comfort and safety.

LEAVE A REPLY

Please enter your comment!
Please enter your name here